Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Albuquerque, NM

May 22, 2018Chaves County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2018, 6:43 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2018, 6:43 PM MDT (00:43 UTC)
Expired
May 22, 2018, 7:17 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Chaves County, NM, Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 120 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3871 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:41 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 22, 5:41 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
541 PM MDT Tue May 22 2018

.AVIATION...
00Z TAF CYCLE
Upper low over NV and moving into UT at 23Z to continue lifting north
to northeast next 24 hours. Drier air punching into wrn and central
NM has sparked isold to sct showers and tstsm along the east slopes
of the central mt chain with cell motion to the northeast in general.
A few of the storms may produce hail and gusty winds to 50kt. Short
term models suggest some of this activity will persist as it moves
into the ne and east central plains thru 09Z. Areas of MVFR cigs to
develop over the ern plains aft 06Z and persist thru around 23/14Z
before improving. Dry air should progress farther east aft 23/18Z
with tstms confined to the ern plains.

&&

.PREV DISCUSSION...248 PM MDT Tue May 22 2018...
.SYNOPSIS...
Moist low level southerly flow will continue east of the central
mountains today, and scattered thunderstorms will develop across the
area this afternoon and evening. West of the central mountains,
drier air will move into the area from the Desert Southwest. Drier
air will continue to spread eastward across New Mexico Wednesday, but
moisture will remain across the eastern plains, where another round
of showers and thunderstorms are expected. High pressure will build
across the state Thursday through Saturday with a warming trend and
light winds. Though dry southwest flow aloft will continue Sunday and
Monday, an upper level low in the Great Basin will bring slightly
cooler daytime temperatures to New Mexico.

&&

.DISCUSSION...
Precipitable water values are below one half of an inch west of the
central mountains early this afternoon, but increase rapidly to the
east from around one half of an inch near the central mountains to
around one inch at the TX/NM border. Surface based CAPE values range
from near 1000 J/kg along the east slopes of the central mountains
to 1500-2500 J/kg in the far eastern plains. Isolated showers and
thunderstorms have developed along the east slopes of the central
mountains early this afternoon and convection is expected to increase
to the east across the highlands and eastern plains this afternoon
and evening. Bulk shear between 0 and 6 kilometers will be weak this
afternoon and evening across eastern NM, and this will limit the
severe threat to isolated severe wind gusts and hail. Storms will
continue until after midnight in the eastern plains, before
diminishing late. Clear skies and slightly cooler low temperatures
tonight will predominate across western NM.

Dry southwest flow aloft will spread eastward into central NM
Wednesday, while low and mid level moisture will remain across the
eastern plains. Directional wind shear from 0 to 6 kilometers is
projected to increase Wednesday afternoon in the eastern plains, and
the chance for severe thunderstorms is expected to be greater. High
temperatures Wednesday will be 2 to 5 degrees higher than today, as
the upper low in the northern Great Basin moves northward and
weakens.

An upper level ridge spanning from AZ northwestward into the
interior Pacific Northwest Thursday morning will amplify and slowly
move eastward Thursday through Saturday. This large system will keep
NM in a dry and progressively warmer west to southwest flow through
Saturday. High temperatures Saturday will be 5 to 15 degrees above
normal. An upper low will move from the southern Great Basin to
southwest UT Sunday, and then lift northeast over east central UT
Monday. This pattern will keep NM in a dry southwest flow aloft, but
falling 500 millibar heights associated with the upper low will
provide slightly cooler daytime temperatures to NM Sunday and Monday.

28

&&

.FIRE WEATHER...
Very dry and breezy southwest flow has invaded western New Mexico
once again today as an upper level low pressure system passes
through Utah. Dry air may spread as far east as the Rio Grande
Valley by late this afternoon where marginal conditions are also
possible. Meanwhile, moist instability remains in place along and
east of the central mt chain today where storms are already firing
early this afternoon. Expect storms to shift across the plains with
locally heavy rainfall through tonight. Excellent recoveries will
occur across the east with fair to good values central and west.

Wednesday will feature much of the same except dry air will move
even farther east across the central mt chain. Southwest winds will
be lighter for central and western NM however temps will warm back
above normal. The east will remain under the gun for showers and
storms with locally heavy rainfall through Wednesday night.

A ridge of high pressure will build over the region Thursday and
peak Saturday before breaking down Sunday. Temperatures will warm
above normal with lots of 80s and 90s. Single digit min humidities
are expected through this period with poor to fair overnight
recoveries for central and western NM. Winds will be light beneath
the ridge. Winds will trend up Sunday and become breezy Monday and
Tuesday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 22, 4:24 AM MDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
424 AM MDT Tue May 22 2018

NMZ501>540-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
424 AM MDT Tue May 22 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong storms are possible east of the Central Mountain Chain
this afternoon and evening. Wind gusts to between 45-55 mph, hail to
the size of nickels and frequent lightning are the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to potentially severe storms are likely Wednesday afternoon
and evening across the Eastern Plains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Local storm report, May 22, 5:23 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
523 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             3 N SAN PATRICIO        33.45N 105.33W
05/22/2018  E2.50 INCH       LINCOLN            NM   STORM CHASER

&&

EVENT NUMBER ABQ201800644

RJH
Local storm report, May 22, 5:26 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             6 SSW ARABELA           33.51N 105.21W
05/22/2018  E1.25 INCH       LINCOLN            NM   STORM CHASER

&&

EVENT NUMBER ABQ201800645

RJH
Special weather statement, May 22, 5:45 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
545 PM MDT TUE MAY 22 2018

NMZ538-539-230015-
Eastern Lincoln County-Chaves County Plains-
545 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 615 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Arabela, or 31 miles west of Roswell, moving east at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Heavy rain will also be possible with this storm.

Locations impacted include...
Arabela.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3342 10514 3355 10521 3358 10518 3360 10519
      3377 10466 3351 10457
TIME...MOT...LOC 2344Z 252DEG 32KT 3354 10503
Special weather statement, May 22, 6:22 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
622 PM MDT TUE MAY 22 2018

NMZ538-539-230045-
Eastern Lincoln County-Chaves County Plains-
622 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND CENTRAL
CHAVES COUNTIES UNTIL 645 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Arabela, or 26 miles northwest of Roswell, moving east
at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Lincoln and central Chaves Counties.

&&

LAT...LON 3348 10497 3355 10502 3369 10485 3351 10475
TIME...MOT...LOC 0022Z 249DEG 18KT 3354 10494

28
Special weather statement, May 22, 6:24 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
624 PM MDT Tue May 22 2018

NMZ518-230230-
Santa Fe Metro Area-
624 PM MDT Tue May 22 2018

...HAZARDOUS TRAVEL DUE TO HAIL ACCUMULATIONS ON INTERSTATE 25
NEAR ELDORADO EARLY THIS EVENING...

Strong thunderstorms in the Eldorado area near Santa Fe dropped
accumulations of small hail to around 4 inches deep along
Interstate 25 from Mile Marker 286 to Mile Marker 290 between 5
and 6 pm. Heavy rain also fell in the area, with swift flowing
water filling arroyos.

While the strong storms have generally diminished, travel will
remain hazardous in the area until runoff from heavy rain has
decreased and hail accumulations removed from roadways.

For the latest New Mexico road conditions, call 511 or visit
nmroads.com. Low water crossings in the area may be filled with
fast flowing water, do not attempt to drive into these waters.
Turn around, don't drown.
Special weather statement, May 22, 6:32 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
632 PM MDT TUE MAY 22 2018

NMZ515-528-230100-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
632 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 700 PM
MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Watrous, or 17 miles east of Mora, moving northeast at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 369 and 386.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3581 10502 3593 10513 3616 10485 3593 10467
TIME...MOT...LOC 0032Z 239DEG 20KT 3590 10503

28

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:22 PM MDTSpecial Weather StatementABQChaves23 min
May 22, 6:32 PM MDTSpecial Weather StatementABQMora28 min
May 22, 6:39 PM MDTAreal Flood AdvisoryABQChaves, Lincoln111 min
May 22, 6:42 PM MDTSevere Thunderstorm WarningABQMora48 min
May 22, 7:17 PM MDTAreal Flood AdvisoryABQMora, San Miguel118 min
May 22, 7:21 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora39 min
May 22, 7:23 PM MDTSpecial Weather StatementABQLincoln22 min
May 22, 7:36 PM MDTSpecial Weather StatementABQMora24 min
May 22, 7:40 PM MDTSpecial Weather StatementABQHarding35 min
May 22, 7:55 PM MDTSpecial Weather StatementABQChaves35 min
May 22, 8:02 PM MDTSpecial Weather StatementABQMora28 min
May 22, 8:20 PM MDTSpecial Weather StatementABQHarding25 min
May 22, 8:29 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln61 min
May 22, 8:41 PM MDTAreal Flood AdvisoryABQChaves, Lincoln2 hr
May 22, 8:50 PM MDTSpecial Weather StatementABQMora25 min
May 22, 8:53 PM MDTSpecial Weather StatementABQUnion37 min
May 22, 9:15 PM MDTSpecial Weather StatementABQChaves30 min
May 22, 9:20 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln55 min
May 22, 9:22 PM MDTSpecial Weather StatementABQHarding23 min
May 22, 9:37 PM MDTSpecial Weather StatementABQUnion23 min
May 22, 9:38 PM MDTAreal Flood AdvisoryABQChaves, Lincoln112 min
May 22, 9:44 PM MDTSpecial Weather StatementABQMora31 min
May 22, 9:46 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln59 min
May 22, 9:58 PM MDTSpecial Weather StatementABQLincoln32 min
May 22, 10:12 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln31 min
May 22, 10:59 PM MDTSpecial Weather StatementABQDe Baca31 min
May 22, 11:34 PM MDTSpecial Weather StatementABQGuadalupe26 min
May 22, 11:48 PM MDTSpecial Weather StatementABQ27 min
May 23, 12:45 PM MDTSpecial Weather StatementABQHarding30 min
May 23, 1:16 PM MDTSpecial Weather StatementABQLincoln29 min
May 23, 1:27 PM MDTAreal Flood AdvisoryABQLincoln2 hr
May 23, 1:30 PM MDTSevere Thunderstorm WarningABQLincoln60 min
May 23, 1:53 PM MDTFlash Flood WarningABQLincoln2 hr
May 23, 2:07 PM MDTTornado WarningABQLincoln38 min
May 23, 2:13 PM MDTSpecial Weather StatementABQUnion32 min
May 23, 2:15 PM MDTSpecial Weather StatementABQHarding30 min
May 23, 2:18 PM MDTSevere Thunderstorm WarningABQUnion42 min
May 23, 2:31 PM MDTSevere Thunderstorm WarningABQHarding, Union48 min
May 23, 2:43 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln62 min
May 23, 2:45 PM MDTSpecial Weather StatementABQSan Miguel30 min
May 23, 2:51 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel114 min
May 23, 2:54 PM MDTSpecial Weather StatementABQQuay36 min
May 23, 2:57 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel63 min
May 23, 3:03 PM MDTFlash Flood WarningABQLincoln4 hr
May 23, 3:04 PM MDTSevere Thunderstorm WarningABQUnion29 min
May 23, 3:06 PM MDTTornado WarningABQChaves, Lincoln39 min
May 23, 3:15 PM MDTFlash Flood WarningABQGuadalupe, San Miguel4 hr
May 23, 3:22 PM MDTAreal Flood AdvisoryABQUnion113 min
May 23, 3:34 PM MDTSpecial Weather StatementABQ26 min
May 23, 3:36 PM MDTSpecial Weather StatementABQ24 min
May 23, 3:44 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln61 min
May 23, 3:47 PM MDTSevere Thunderstorm WarningABQChaves58 min
May 23, 3:51 PM MDTFlash Flood WarningABQLincoln3 hr
May 23, 3:54 PM MDTSpecial Weather StatementABQMora36 min
May 23, 3:57 PM MDTSevere Thunderstorm WarningABQColfax48 min
May 23, 3:59 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel61 min
May 23, 4:01 PM MDTFlash Flood WarningABQGuadalupe, San Miguel5 hr
May 23, 4:01 PM MDTSpecial Weather StatementABQ29 min
May 23, 4:08 PM MDTTornado WarningABQChaves, Lincoln21 min
May 23, 4:10 PM MDTSevere Thunderstorm WarningABQMora65 min
May 23, 4:13 PM MDTSevere Thunderstorm WarningABQChaves51 min
May 23, 4:19 PM MDTSevere Thunderstorm WarningABQUnion13 min
May 23, 4:26 PM MDTSpecial Weather StatementABQHarding34 min
May 23, 4:28 PM MDTFlash Flood WarningABQUnion2 hr
May 23, 4:39 PM MDTFlash Flood WarningABQChaves3 hr
May 23, 4:45 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln60 min
May 23, 4:47 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union58 min
May 23, 4:51 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt54 min
May 23, 5:00 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel60 min
May 23, 5:12 PM MDTSevere Thunderstorm WarningABQMora63 min
May 23, 5:44 PM MDTFlash Flood WarningABQChaves116 min
May 23, 5:48 PM MDTFlash Flood WarningABQChaves112 min
May 23, 5:49 PM MDTSpecial Weather StatementABQRoosevelt26 min
May 23, 5:58 PM MDTSevere Thunderstorm WarningABQSan Miguel62 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.